Alert archive / Georgia / Special Weather Statements in 2018
Special Weather Statement, NWS Charleston, SC
NWS Charleston, SC issued this special weather statement at Mar 1, 2018, 6:21 PM EST for Beaufort County, Jasper County, South Carolina; Bryan County, Chatham County, Liberty County, Georgia. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 1, 2018, 6:21 PM EST (23:21 UTC)
- Expired
- Mar 1, 2018, 7:00 PM EST
- In force
- 39 min
- Issued by
- NWS Charleston, SC
Counties Bryan County, GA, Chatham County, GA, Liberty County, GA, Beaufort County, SC, Jasper County, SC
The radar
The Charleston,SC radar (KCLX), 49 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 1, 6:35 PM EST | NON-TSTM WND GST 45 | Pooler, GA | TWITTER REPORT OF WIND GUSTS OF 40 TO 45 MPH WITH GUST FRONT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.4 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 33 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 756 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 231 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
424
WWUS82 KCHS 012321
SPSCHS
Special Weather Statement
National Weather Service Charleston SC
621 PM EST THU MAR 1 2018
GAZ101-116>119-138-SCZ047>051-020000-
Effingham-Inland Liberty-Coastal Chatham-Inland Chatham-Inland
Bryan-Coastal Bryan-Coastal Colleton-Inland Jasper-Coastal
Jasper-Charleston-Beaufort-
621 PM EST THU MAR 1 2018
...STRONG SHOWERS WILL IMPACT PORTIONS OF BRYAN...LIBERTY...
EFFINGHAM...CHATHAM...BEAUFORT...CHARLESTON...COLLETON AND JASPER
COUNTIES...
At 621 PM EST, National Weather Service doppler radar indicated
strong showers along a line extending from near Ashepoo to near
Groveland, and moving southeast at 30 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Savannah, Hilton Head Island, Hinesville, Pooler, Bluffton, Beaufort,
Port Royal and Richmond Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3172 8155 3204 8177 3209 8172 3212 8176
3224 8144 3227 8144 3272 8049 3256 8006
3252 8016 3253 8021 3241 8034 3244 8041
3230 8041 3225 8058 3213 8071 3170 8149
TIME...MOT...LOC 2321Z 301DEG 28KT 3267 8052 3211 8169
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this special weather statement went out at Mar 1, 5:56 PM EST, 25 minutes earlier.
Area forecast discussion, Mar 1, 5:56 PM EST, 25 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
556 PM EST Thu Mar 1 2018
.SYNOPSIS...
A cold front will cross through the area this evening. High
pressure will then prevail into the weekend and early next
week. A cold front may approach towards the middle of next
week.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A thin line of showers has developed in advance of the cold
front and is tracking quickly eastward. The activity in the line
in our area has produced some 30-40 mph wind gusts, but not much
different than what gradient winds were earlier in the day.
There is still DCAPE values of 800-900 J/kg, enough so there
can still be some wind gusts of 30-40 mph with the line as it
moves into the Charleston, Beaufort and Savannah corridor this
evening. Although there will be the collision with the sea
breeze not far inland from US-17, since there is increasing
CINH, the lack of Normalized CAPE and instability, we have opted
to remove mention of t-storms from the forecast now that we are
into the nocturnal cycle.
We have made significant changes to temps in wake of the line,
with temps down into the mid and upper 60s and falling into the
lower 60s, but holding onto unusually warm conditions out ahead
of the line.
Winds will continue to diminish this evening and we should be
able to drop the Lake Wind Advisory on lake Moultrie as
scheduled at 8 pm. The rest of the area will experience SW winds
of 15-20 mph ahead of the line, veering to W and NW in it's
wake.
Previous discussion...
This Evening and Tonight: A cold front will arrive over western
zones early this evening, then shift toward the coast within an hour
or two of sunset. The area will remain well within the warm-sector
ahead of the front with temps remaining in the upper 70s to around
80 degrees early this evening while a sfc low shifts over the South
Carolina Upstate and North Carolina through early tonight. Given the
setup, warm temps will support additional low-lvl mixing and gusty
southwest winds up to 30 mph ahead of the front. Strong bulk shear
and marginal instability suggest a few stronger thunderstorms over
parts of Central Georgia and the South Carolina Midlands while they
track east/northeast toward the area of low pressure and/or warm
front to our north/northwest. This scenario should keep most
stronger convection just out of our area. However, a few stronger
thunderstorms are not out of the question over far inland locations
of Southeast South Carolina and Southeast Georgia early this evening
until sunset. Otherwise, expect mainly showers along with a few
isolated thunderstorms to make way to western zones starting between
21-22z this evening, when PWATs increase to around 1.5 inches
near/along the arriving cold front. Convective activity should trend
weaker with the loss of daytime heating as the front arrives near
the coast around 23-01z. Thus, the threat of thunderstorms will
likely diminish closer to the coast. Once fropa occurs, conditions
will quickly dry out and skies should clear late. Strong cold
air advection behind the front could produce additional mixing
and allow a 10 mph wind to persist through much of the night,
but temps are still expected to dip into the upper 40s inland to
low/mid 50s along the immediate coast.
Lake Winds: Gusty southwest winds will persist into the evening.
Frequent gusts to around 25 knots are expected around Lake Moultrie,
especially the southern and western shorelines. A Lake Wind Advisory
is in effect until 8 pm.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
The weather pattern will change very little late week into the
weekend. A closed upper low will slowly pull away from the northeast
US, while a ridge amplifies over the central US. At the surface, the
forecast area will be positioned between a deepening cyclone off of
the east coast and high pressure building in from the Midwest. A
tight pressure gradient between these two features will result in
gusty northwest/north winds during the daytime, mainly Friday and
Saturday. Some gusts around 25 knots will be possible across Lake
Moultrie and additional Lake Wind Advisories may be needed.
Deep layered dry air (noted by PWATs near climatological mins) and
subsidence will preclude any precipitation and even clouds.
Temperatures will generally be on a slight cooling trend through the
period. Downslope wind component on Friday will counter the cold
advection and produce highs above normal in the upper 60s/low 70s.
Over the weekend the flow becomes more northerly and better cold
advection will keep highs at or slightly below normal. Low
temperatures will range from the mid/upper 30s inland to the low 40s
at the coast. Frost doesn't appear likely at this point given the
elevated winds and lower RHs.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Continental high pressure will dominate the weather pattern
through Monday, bringing dry conditions and temperatures within
a few degrees of normal. A cold front is forecasted to approach
from the west Monday night, moving through the region Tuesday or
Tuesday night. High pressure will return again on Wednesday.
&&
.AVIATION /23Z THURSDAY THROUGH TUESDAY/...
VFR conditions are expected at both CHS and SAV terminals for
much of the afternoon into early evening. The main issue will be
gusty southwest winds as high as 25-30 kt this
afternoon/evening ahead of a cold front arriving from the west.
Low chances of MVFR cigs are possible at either terminal this
evening as the cold front shifts over both terminals with a few
showers. Confidence remains too low to include at either
terminal as this time. The front will quickly shift offshore
early tonight, resulting in clearing skies and winds turning
more northwest at both terminals. Winds could briefly gust to
15-20 kt late Friday morning at the CHS terminal, but should
improve during Friday afternoon.
Extended Aviation Outlook: Breezy conditions are expected during the
day on Friday and Saturday
&&
.MARINE...
This Evening and Tonight: A strong pressure gradient will
persist ahead of a cold front arriving over coastal waters this
evening into early tonight. Small Craft Advisories will remain
ongoing for all waters with the exception of the nearshore
Georgia waters. In general, southwest winds will gust to up to
25-30 kts this evening while seas build from 3-5 ft to 4-7 ft,
highest in northern South Carolina waters beyond 10 nm from the
coast. For the Charleston Harbor, 20-25 kt winds will persist
into the evening with the help of strong sfc heating mixing low-
lvl winds to the sfc near the land/water interface. As the cold
front pushes offshore this evening and early tonight, southwest
winds will turn northwest. Guidance suggests a brief lull in
strongest winds, but conditions will remain elevated as cold
air advection takes over late. For this reason, Small Craft
Advisories will be ongoing for much of our waters through
tonight. However, seas should gradually decrease to 3-5 ft
late behind the front.
Friday through Tuesday: Hazardous marine conditions expected late
week through the weekend as the pressure gradient remains tight
between a deepening cyclone off the east coast and high pressure
building in from the west. Northwest/north winds will improve at
times, however small craft advisory conditions will be met a good
portion of the time for most waters (with possibly the exception of
GA nearshore waters). The worst conditions look to occur late Friday
night into Saturday when gale force gusts are possible in the outer
reaches of AMZ350. Still appears marginal and over a small
area, so have opted to hold off on a watch. Winds will improve
on Monday, but seas may stay fairly elevated into Tuesday.
&&
.CLIMATE...
Record Highs for Thursday, March 1st
CHS: 83 degrees set in 2017
SAV: 88 degrees set in 2018 (previously 86 degrees set in 2017)
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Lake Wind Advisory until 8 PM EST this evening for SCZ045.
MARINE...Small Craft Advisory until 8 PM EST this evening for AMZ330.
Small Craft Advisory until 10 AM EST Friday for AMZ352-374.
Small Craft Advisory until 6 AM EST Monday for AMZ350.
&&
NEAR TERM...
SHORT TERM...ECT
LONG TERM...MS
AVIATION...DPB/ECT
MARINE...
CLIMATE...Hazardous weather outlook, Mar 1, 11:11 AM EST, 7 hours 10 minutes before
Hazardous Weather Outlook National Weather Service Charleston SC 1111 AM EST Thu Mar 1 2018 SCZ045-021615- Inland Berkeley- 1111 AM EST Thu Mar 1 2018 ...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING FOR LAKE MOULTRIE... This Hazardous Weather Outlook is for southeast South Carolina. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Wind Advisory. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Lake Winds: Another round of strong winds will be possible across Lake Moultrie Friday night. A Lake Wind Advisory could be needed. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ350-021615- Waters from South Santee River to Edisto Beach SC out 20 NM- 1111 AM EST Thu Mar 1 2018 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Gales: An enhanced pressure gradient Friday night could produce gale force gusts. A Gale Watch or Warning could eventually be needed. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time. AMZ330-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042>044- 047>052-021615- Charleston Harbor- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA extending from 20 to 60 NM-Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper-Beaufort- Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley- 1111 AM EST Thu Mar 1 2018 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter assistance is not anticipated at this time.
In the hours before
Special weather statement, Mar 1, 4:39 PM EST, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Charleston SC
439 PM EST THU MAR 1 2018
SCZ040-012215-
Allendale-
439 PM EST THU MAR 1 2018
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF ALLENDALE COUNTY...
At 438 PM EST, National Weather Service doppler radar indicated a
strong thunderstorm near Millett, or 7 miles southeast of Savannah
River Site, moving east at 50 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Sycamore, Ulmer, Millett, Martin, Seigling and Appleton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3311 8137 3312 8120 3305 8113 3304 8109
3303 8152 3305 8155 3305 8157 3306 8158
3307 8160 3308 8160 3308 8161 3310 8161
3316 8153
TIME...MOT...LOC 2138Z 263DEG 49KT 3317 8157
ECTSpecial weather statement, Mar 1, 6:19 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Charleston SC
619 PM EST THU MAR 1 2018
SCZ044-045-049-050-052-020000-
Inland Berkeley-Coastal Colleton-Tidal
Berkeley-Charleston-Dorchester-
619 PM EST THU MAR 1 2018
...STRONG SHOWERS WILL IMPACT PORTIONS OF CHARLESTON...BERKELEY AND
DORCHESTER COUNTIES...
At 618 PM EST, National Weather Service doppler radar indicated
strong showers along a line extending from 6 miles south of Lambert
to near Jacksonboro, and moving east at 55 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Charleston, North Charleston, Mount Pleasant, Goose Creek, Hanahan,
McClellanville, Middleton Place and Fort Sumter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3298 7934 3298 7951 3288 7955 3274 7983
3266 7986 3256 8004 3272 8050 3325 7954
3324 7950 3325 7948 3323 7948 3324 7946
3322 7945 3316 7937 3314 7927
TIME...MOT...LOC 2318Z 286DEG 47KT 3323 7956 3276 8042Special weather statement, Mar 1, 6:21 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston SC
621 PM EST THU MAR 1 2018
GAZ101-116>119-138-SCZ047>051-020000-
Effingham-Inland Liberty-Coastal Chatham-Inland Chatham-Inland
Bryan-Coastal Bryan-Coastal Colleton-Inland Jasper-Coastal
Jasper-Charleston-Beaufort-
621 PM EST THU MAR 1 2018
...STRONG SHOWERS WILL IMPACT PORTIONS OF BRYAN...LIBERTY...
EFFINGHAM...CHATHAM...BEAUFORT...CHARLESTON...COLLETON AND JASPER
COUNTIES...
At 621 PM EST, National Weather Service doppler radar indicated
strong showers along a line extending from near Ashepoo to near
Groveland, and moving southeast at 30 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Savannah, Hilton Head Island, Hinesville, Pooler, Bluffton, Beaufort,
Port Royal and Richmond Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3172 8155 3204 8177 3209 8172 3212 8176
3224 8144 3227 8144 3272 8049 3256 8006
3252 8016 3253 8021 3241 8034 3244 8041
3230 8041 3225 8058 3213 8071 3170 8149
TIME...MOT...LOC 2321Z 301DEG 28KT 3267 8052 3211 8169The office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 1, 5:12 AM EST | Coastal Flood Advisory | CHS | 3 hr | |
| Mar 1, 4:39 PM EST | Special Weather Statement | CHS | Allendale | 36 min |
| Mar 1, 6:19 PM EST | Special Weather Statement | CHS | Charleston | 41 min |
| Mar 1, 6:26 PM EST | Special Marine Warning | CHS | 94 min | |
| Mar 1, 6:34 PM EST | Special Marine Warning | CHS | 116 min |
Nearby
Special Weather Statements in Georgia, 2018Special Weather Statements in South Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.